Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, KY

March 28, 2021Fleming County, Kentucky

NWS Jackson, KY issued this special weather statement at Mar 28, 2021, 12:55 AM EDT for Fleming County, Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2021, 12:55 AM EDT (04:55 UTC)
Expired
Mar 28, 2021, 1:30 AM EDT
In force
35 min
Issued by
NWS Jackson, KY

County Fleming County, KY

The radar

The Jackson,KY radar (KJKL), 95 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

871 
WWUS83 KJKL 280455
SPSJKL

Special Weather Statement
National Weather Service JACKSON KY
1255 AM EDT Sun Mar 28 2021

KYZ044-280530-
Fleming-
1255 AM EDT Sun Mar 28 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FLEMING COUNTY...

At 1255 AM EDT, a strong thunderstorm was located over Sherburne, or
8 miles southwest of Flemingsburg, moving northeast at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Flemingsburg, Pecks Ridge, Craintown, Mount Carmel, Wallingford,
Poplar Plains, Tilton and Foxport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3848 8358 3844 8357 3844 8358 3842 8353
      3841 8351 3829 8382 3830 8382 3830 8385
      3832 8384 3832 8385 3834 8384 3834 8386
      3851 8361
TIME...MOT...LOC 0455Z 241DEG 41KT 3832 8383 

$$

JMW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Mar 27, 11:15 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Mar 27, 11:15 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1115 PM EDT Sat Mar 27 2021

.UPDATE...
Issued at 1115 PM EDT SAT MAR 27 2021

The heavy rain has been slow to lift out of Tennessee all evening,
but now appears to be making a more believable push north into
eastern Kentucky. Given the increasing moisture convergence ahead
of the approaching cold front and jet dynamics there is concern
for flash flooding in the watch area and especially for locations
nearer the Tennessee border. The IR sat loop shows a continuing
mass of cooling cloud tops in north central Tennessee that seems
to now be edging north. The window for this excessive rain threat
is primarily from midnight through 8 am before the front will
progressively send the heavier rains east of the area. Have
updated the QPF and PoPs for the rest of the night with another 2+
inches anticipated along the Tennessee border and in places that
saw soaking rains earlier in the day. Advisories and warnings
will become increasingly likely over the next few hours for these
location. These updated grids have been sent to the NDFD and web
servers.

UPDATE Issued at 745 PM EDT SAT MAR 27 2021

23z sfc analysis shows low pressure approaching from the west
with a boundary lifting into eastern Kentucky. So far the stronger
storms have been having trouble crossing the Kentucky border and
sustaining themselves. Expect that to be the case for the next
hour or so, but see better prospects later this evening as the low
moves in. The latest HRRR run, among other CAMs, support this
idea, as well. Have drawn the updated PoPs with that in mind. The
southern parts of the area remain under the gun for heavy rain
with the northern areas likely seeing more progressive bouts of
convection after midnight. Will keep a close eye out for our
southern counties in the watch for flood issues through the
evening as the training potential is highest there. Otherwise,
temperatures are generally in the upper 50s to lower 60s with
dewpoints well into the mid and upper 50s across the area.
Meanwhile, winds are generally from the south at 5 to 10 mph.
Also, applied the latest obs and trends into the T/Td grids with
this update. These grids have been sent to the NDFD and web
servers along with a freshening of the ZFP and SAFs.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 435 PM EDT SAT MAR 27 2021

Late this afternoon, an upper level ridge was centered in the
vicinity of Cuba and extends northeast into the Atlantic and
southwest toward the Yucatan while another ridge was centered over
the eastern Pacific. In between an upper level ridge axis extended
from the Hudson Bay region into the northern Plains/upper midwest
to the southern Rockies/Plains. At the surface, a nearly stationary
frontal zone was south of the region extending from the mid south
region across the TN Valley to the Carolinas. Meanwhile, a sfc low
was moving into the MS Valley in the eastern IA vicinity with a
cold front trailing south and southwest to the southern Plains. A
secondary cold front extended into the upper midwest to northern
Plains. Cloud cover from earlier convection has limited solar
insolation across the area, especially central to southern
sections with convection largely occurring south of the area
closer to the nearly stalled boundary. Some showers are still
moving across the southern counties, however.

Tonight, the upper level shortwave trough will approach the area
tonight, while the sfc low track across the Great Lakes and the
trailing cold front nears eastern KY. The cold front should move
east of the area on Sunday morning while the secondary front
should work across the area Sunday afternoon along with the
shortwave trough axis. Height rises will follow to end the period
on Monday night.

PW will increase this evening into tonight into the 1.25 to 1.5
inch range in advance of the cold front. Warm advection/isentropic
lift should bring an increase in shower activity from southwest to
northeast as the evening progresses with the convection lingering
overnight ahead of the cold front. MUCAPE is progged to increase
to 500 J/kg to perhaps as much as 750 J/kg during the evening
while bulk shear is expected to be on the order of 50KT or so. At
the same time, mid level lapse rates may near or exceed 7C/km as
well for a time during the evening. This scenario should lead to
generally elevated storms, especially across the southwest portion
of the area, with heavy rain rates and the risk for hail,
possibly near the quarter size mark. Strong wind gusts cannot be
ruled out. Wind gusts appear more probable with prefrontal
convection late tonight to perhaps early on Sunday in the far
southeast. Locally heavy rain appears to be a higher threat for
this during the overnight or predawn hours. With heavy rain having
fallen across the flood watch area from Pulaski to Letcher county
earlier today, soils there are saturated or nearing saturation.
Tonight into Sunday, an additional 1 to 2 inches is expected on
average generally south of the Mountain Parkway with the higher
amounts in the watch area. Most of it should fall tonight. Locally
higher amounts near 3 inches cannot be ruled out in the watch
area. The most recent trends and guidance continue to support the
current areal extent of the Flood Watch.

The coverage of showers should diminish on Sunday morning as the
front departs, but a couple of additional showers cannot be ruled
out in the afternoon until the shortwave trough and secondary
boundary move across the area. Depending on how much rain falls
tonight into early Sunday, rises on creeks and area rivers to
bankfull or into flood in some instances may occur on Sunday.
Portions of the Cumberland or Kentucky Rivers may run high
through Sunday night.

Otherwise, high pressure will usher a drier and colder airmass
into the region behind the front. Temperatures should fall well
into the 30s if not upper 20s in some cases with frost likely
developing in many areas.

.LONG TERM...(Monday through Saturday)
Issued at 310 PM EDT SAT MAR 27 2021

The primary forecast issue in the extended will much colder
temperatures and the potential for frost. In fact, we will likely
see several nights and early mornings when widespread frost occurs
around eastern Kentucky. The nights with best frost potential will
be Sunday night, Thursday night, and Friday night. On each of
those night, colder air will be filtering into the area behind
departed, strong areas of low pressure, and those systems surface
cold fronts. The coldest spots will be our normally colder
valleys. A few of our eastern valleys may even see some frost
Monday night.

We will see a chance of rain and thunderstorms from Tuesday night
through Thursday evening. Enough cold air will make its way into
the area late Wednesday night. Little or no snow accumulation is
expected with this. Once the precip comes to an end early Thursday
morning, we should see an extended period of dry weather across
eastern Kentucky.

The coldest nights will see lows plummeting into the 20s and lower
30s. The other nights should see closer to normal values in the
mid 30s to upper 40s. Daily highs will range from the lower 40s to
the lower 50s Thursday and Friday. The warmest day will be
Tuesday, when highs may reach the upper 60s and lower 70s. The
other days of the week will have max temperatures ranging from the
mid 50s to the lower 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
ISSUED AT 820 PM EDT SAT MAR 27 2021

Additional showers/thunderstorms will develop more northeastward
across the region later this evening, bringing times of MVFR and
IFR conditions, particularly after 06z. Mainly MVFR conditions
should then prevail after 09z near and after the boundary passes.
Winds are expected to be south to southwest mainly in the 5 to
10 kt range through 06z, with some higher gusts possible in
thunderstorms. Winds become more southwesterly between 06 and 12z
- increasing to near 10 kts, before becoming west to northwest
Sunday morning. Gusts up to 20 kts are possible Sunday afternoon.
Additionally, winds aloft will increase ahead of the front this
evening and a threat of LLWS will exist from now into mid morning
Sunday.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday evening for KYZ079-080-083>088-113-
115>118.

&&

UPDATE...GREIF
SHORT TERM...JP
LONG TERM...AR
AVIATION...JP/GREIF
Hazardous weather outlook, Mar 27, 5:10 PM EDT, 7 hours 45 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
510 PM EDT Sat Mar 27 2021

KYZ044-050>052-058>060-068-069-104-106>112-114-119-120-290015-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-
Owsley-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Booneville, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
510 PM EDT Sat Mar 27 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This evening and tonight.

Thunderstorms are possible, mainly south of the Interstate 64 this
evening, and then area wide tonight. Heavy rainfall is possible,
leading to a threat of flooding, mainly late tonight. There is
also a small potential for some of the storms to become severe,
especially tonight, with damaging winds and large hail being the
main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible Sunday morning, and could bring heavy
rainfall and gusty winds early in the day. Thunderstorms are also
possible in some locations Wednesday into Wednesday evening.

Frost is expected early Monday morning, and could be widespread in
spots. Frost will again be possible in the deeper valleys on
Tuesday night. Another cold snap is expected by late next week,
when temperatures could drop into the 20s behind a departing
system Thursday night, which means a potential for frost or even
a period of freezing conditions.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report occurrences of hail, damaging wind,
or flooding into Sunday.

KYZ079-080-083>088-113-115>118-290015-
Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Knott-
Perry-Clay-Leslie-Letcher-
Including the cities of Burnside, Somerset, London, Monticello,
Stearns, Whitley City, Corbin, Williamsburg, Barbourville,
Middlesboro, Pineville, Cumberland, Harlan, Hindman,
Pippa Passes, Hazard, Manchester, Hyden, Jenkins, and Whitesburg
510 PM EDT Sat Mar 27 2021

...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This evening and tonight.

Rounds of thunderstorms are anticipated. Heavy rainfall is likely
in some areas, leading to a threat of flooding, especially late
tonight. There is also a small potential for some of the storms to
become severe, with damaging winds and large hail being the main
threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible Sunday morning, and could bring heavy
rainfall and a threat of flooding along with gusty winds early in
the day. Thunderstorms are also possible in some locations
Wednesday into Wednesday night.

Frost is expected early Monday morning, and could be widespread in
spots. Frost will again be possible in the deeper valleys on
Tuesday night. Another cold snap is expected by late next week,
when temperatures could drop into the 20s behind a departing
system Thursday night, which means a potential for frost or even
a period of freezing conditions.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report occurrences of hail, damaging wind,
or flooding into Sunday.

JP

In the hours before

Special weather statement, Mar 27, 7:43 PM EDT, 5 hours 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
743 PM EDT Sat Mar 27 2021

KYZ084-085-087-088-280030-
Whitley-McCreary-Bell-Harlan-
743 PM EDT Sat Mar 27 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN HARLAN...
BELL...SOUTHERN MCCREARY AND SOUTHERN WHITLEY COUNTIES...

At 743 PM EDT, strong thunderstorms were clustered 7 miles west of
Helenwood, or 9 miles southwest of Oneida, moving east at 45 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Williamsburg, Pineville, Middlesboro, Varilla, Zion Hill, Ponza, Red
Ash, Verne, Pruden, Hollyhill, Polly Camp, Cubage, Binghamtown, Clear
Creek Springs, Nevisdale, Dixie, Blue Heron, Wasioto, Hutch and
Siler.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3660 8478 3668 8471 3674 8396 3669 8388
      3675 8381 3679 8312 3674 8314 3667 8343
      3667 8353 3658 8369
TIME...MOT...LOC 2343Z 258DEG 37KT 3645 8467

GREIF
Special weather statement, Mar 28, 12:43 AM EDT, 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1243 AM EDT Sun Mar 28 2021

KYZ044-051-052-280515-
Rowan-Fleming-Bath-
1243 AM EDT Sun Mar 28 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BATH...
SOUTHEASTERN FLEMING AND NORTH CENTRAL ROWAN COUNTIES...

At 1242 AM EDT, a strong thunderstorm was located over Hillsboro, or
9 miles southeast of Flemingsburg, moving northeast at 50 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Muses Mills, Hillsboro, Wallingford, Grange City, Plummers Landing,
Poplar Plains, Waltz, Goddard, Ringos Mills, Oakley and Pebble.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3842 8355 3842 8353 3841 8352 3841 8351
      3840 8350 3840 8348 3838 8345 3840 8341
      3834 8337 3822 8372 3830 8378 3843 8358
TIME...MOT...LOC 0442Z 239DEG 45KT 3830 8367

JMW
Special weather statement, Mar 28, 12:55 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1255 AM EDT Sun Mar 28 2021

KYZ044-280530-
Fleming-
1255 AM EDT Sun Mar 28 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FLEMING COUNTY...

At 1255 AM EDT, a strong thunderstorm was located over Sherburne, or
8 miles southwest of Flemingsburg, moving northeast at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Flemingsburg, Pecks Ridge, Craintown, Mount Carmel, Wallingford,
Poplar Plains, Tilton and Foxport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3848 8358 3844 8357 3844 8358 3842 8353
      3841 8351 3829 8382 3830 8382 3830 8385
      3832 8384 3832 8385 3834 8384 3834 8386
      3851 8361
TIME...MOT...LOC 0455Z 241DEG 41KT 3832 8383

JMW

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 11:22 PM EDTAreal Flood AdvisoryJKLBell, Harlan, Knox, McCreary, Wayne, Whitley9 hr
Mar 28, 12:43 AM EDTSpecial Weather StatementJKLFleming32 min
Mar 28, 1:09 AM EDTRiver Flood WarningJKLWhitley5 days
Mar 28, 1:14 AM EDTSpecial Weather StatementJKLFleming31 min
Mar 28, 1:48 AM EDTFlash Flood WarningJKLBell, McCreary, Wayne, Whitley6 min
Mar 28, 1:54 AM EDTFlash Flood WarningJKLBell, McCreary, Wayne, Whitley4 hr
Mar 28, 2:13 AM EDTSpecial Weather StatementJKLMcCreary47 min
Mar 28, 2:22 AM EDTAreal Flood AdvisoryJKLKnox, Laurel, McCreary, Pulaski, Wayne, Whitley20 hr
Mar 28, 2:49 AM EDTFlash Flood WarningJKLMcCreary, Whitley4 hr
Mar 28, 3:09 AM EDTFlash Flood WarningJKLBell, Harlan, Knox, Whitley4 hr
Mar 28, 3:12 AM EDTSpecial Weather StatementJKLBell, Harlan, Knox, Letcher, McCreary, Whitley63 min
Mar 28, 3:16 AM EDTAreal Flood AdvisoryJKLBell, Clay, Harlan, Laurel, Leslie, Letcher and 1 more6 hr
Mar 28, 3:51 AM EDTAreal Flood AdvisoryJKLClay, Jackson, Knox, Laurel, Pulaski, Rockcastle30 hr
Mar 28, 4:00 AM EDTFlash Flood WarningJKLKnox4 hr
Mar 28, 4:08 AM EDTSpecial Weather StatementJKLBell, Harlan, Knox, Leslie, Letcher67 min
Mar 28, 5:00 AM EDTFlash Flood WarningJKLBell, Clay, Harlan, Knox, Leslie, Letcher and 1 more6 hr
Mar 28, 5:23 AM EDTAreal Flood AdvisoryJKLClay, Knott, Leslie, Letcher, Perry11 hr
Mar 28, 5:44 AM EDTAreal Flood WarningJKLBell, McCreary, Wayne, Whitley28 hr
Mar 28, 6:04 AM EDTRiver Flood WarningJKLBell32 hr
Mar 28, 6:04 AM EDTRiver Flood WarningJKLKnox62 hr
Mar 28, 6:25 AM EDTAreal Flood WarningJKLKnox, McCreary, Pulaski, Wayne, Whitley28 hr
Mar 28, 6:46 AM EDTAreal Flood WarningJKLBell, Harlan, Knox, Whitley27 hr
Mar 28, 7:44 AM EDTAreal Flood WarningJKLClay, Knox, Laurel, Whitley26 hr
Mar 28, 7:54 AM EDTRiver Flood WarningJKLHarlan13 hr
Mar 28, 8:20 AM EDTAreal Flood WarningJKLClay, Floyd, Knott, Leslie, Letcher, Perry and 1 more26 hr
Mar 28, 8:53 AM EDTAreal Flood AdvisoryJKLFloyd, Knott, Letcher, Perry, Pike5 hr
Mar 28, 9:39 AM EDTRiver Flood AdvisoryJKLClay29 hr
Mar 28, 9:44 AM EDTRiver Flood AdvisoryJKLLetcher49 min
Mar 28, 10:18 AM EDTRiver Flood AdvisoryJKLHarlan6 hr
Mar 28, 10:33 AM EDTRiver Flood WarningJKLLetcher6 hr
Mar 28, 10:43 AM EDTRiver Flood WarningJKLPerry25 hr
Mar 28, 10:46 AM EDTRiver Flood WarningJKLLee46 hr
Mar 28, 10:46 AM EDTRiver Flood WarningJKLEstill66 hr
Mar 28, 10:47 AM EDTAreal Flood WarningJKLBell, Clay, Harlan, Knox, Leslie, Letcher and 1 more23 hr
Mar 28, 2:17 PM EDTAreal Flood WarningJKLBreathitt, Knott, Perry5 hr
Mar 28, 3:04 PM EDTRiver Flood AdvisoryJKLPike15 hr
Mar 28, 3:07 PM EDTRiver Flood WarningJKLOwsley30 hr
Mar 28, 5:19 PM EDTRiver Flood AdvisoryJKLFloyd63 hr
Mar 28, 5:25 PM EDTRiver Flood AdvisoryJKLJohnson30 hr
Mar 28, 7:01 PM EDTAreal Flood WarningJKLLeslie, Perry8 days
Mar 28, 7:15 PM EDTRiver Flood AdvisoryJKLBreathitt40 hr

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.